GLENDALE (CBSLA.com) — “She was very feisty and full of life,” but Katheryn Barton said her mother’s life was cut short the day after she turned 90 when she was given the wrong prescription medication.

Ruth Eller of Glendale died last October, hours after coming home from hospice care.

Just days before, the grandmother was in good spirits and generally fine health. She had been living with atrial fibrilation, or arythmia of the heart, but was taking a generic form of diltiazem to treat it.

She picked up her heart medication from Kenneth Road Pharmacy in Glendale, and that’s when things took a turn for the worse.

“I read the prescription label that said ‘Take one tablet four times daily,’ ” and Barton gave her the first dose.

Caretakers continued to administer the same doses until, three days later, Eller seemed unresponsive.

Barton noticed a discrepancy on the prescription bottle: “It says 300 milligrams, ‘Take one tablet four times daily,’ but the pre-printed label from the manufacturer says ‘Extended release, once a day dosage.'”

Eller was taken immediately to a hospital. Two weeks later, “We took her home on hospice the day after her birthday and she died within hours of getting home.

“She was looking forward to celebrating her 90th by friends and family. Instead, she was surrounded by family as she passed.”

Barton went to the doctor, who showed her the original prescription his office sent to the pharmacy: 30 milligrams, four times a day, for a total of 120 milligrams a day.

But the dosage the pharmacist had given Eller was 10 times the amount prescribed.

“I was furious and heartbroken and confused. How could this happen? This should not be possible,” Barton said. “When we can’t rely on professionals to do their job competently, it’s frightening.”

The L.A. County coroner’s autopsy report listed the cause of death as diltiazem intoxication due to pharmacy error.

Barton immediately filed a complaint with the California Board of Pharmacy. Eight months later, they cited pharmacist Margarita Kazarian, who owns Kenneth Road Pharmacy, $1,000 for the fatal error.

Barton was stunned: “A thousand dollars, which to me was shocking. I thought, well all right, I get it, she’s elderly, she doesn’t have a lot of economic value. But she was my mother and her life counted.”

It isn’t the first time Kazarian has been in trouble. She owns two other pharmacies, including Adams Square Pharmacy in Glendale. She was under investigation at the time of Eller’s death and had been facing an order for interim suspension by the Board of Pharmacy for trying to return counterfeit Cialis pills to the manufacturer for what investigators said was an intention to make a profit.

“I’m concerned for other people who rely on professionals. Most of us are not sophisticated enough. We rely on the pharmacy to dispense drugs to keep us healthy, to keep us alive,” Barton said. “I would like to see the pharmacist lose her license because I think she is a danger to the public.”

Barton has hired attorney Steve Gambardella to hold Kazarian accountable.

The lawyer said “There are actually computer programs in place, supervised by a pharmacist in charge, that would have and should have prevented this error from occurring.”

“The level of error required for this kind of event goes beyond someone making a simple mistake,” said Barton, who advises people to double-check the dosage on their prescription bottles with their doctor.

CBS2/KCAL9 repeatedly tried to reach Kazarian by phone, at work and with her attorney, but no one returned calls.

A spokesperson for the Board of Pharmacy said the $1,000 fine is based on the mistake itself, rather than the outcome of the error. They’ll be making a final decision on the counterfeit drug case within the next 30 days.

Comments (3)

Leave a Reply

Please log in using one of these methods to post your comment:

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s